New York, 2005

Hail in New York, September 20, 2005

September 20, 2005 · NWS BTV · 1 event in 1 county or zone

An upper level weather disturbance moved across southern Canada during the morning of September 20th. The associated surface low pressure system moved across Quebec Province, as the cold front moved southeast across New York during the morning of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An upper level weather disturbance moved across southern Canada during the morning of September 20th. The associated surface low pressure system moved across Quebec Province, as the cold front moved southeast across New York during the morning of the 20th. Scattered thunderstorms along and ahead of this front resulted in large hail, gusty winds and locally very heavy rain in portions of St Lawrence county. The hail was restricted to the southern portion of the county, with hail up to 1.75 inches in diameter reported in Newton Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 20, 2:32 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 20, 2:32 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
332 AM EDT TUE SEP 20 2005

.SYNOPSIS...
STORM SYS TO MOVE ACRS SRN CANADA TODAY...AS IT/S ASSOCIATED CF MOVES
ACRS THE FA FROM THE WEST. WK HI PRESS TO AFFECT THE FA TONITE THRU
WED NITE. ANOTHER CF TO MOVE DOWN ACRS THE GREAT LKS REGION AND SRN
CANADA ON THU.

.SHORT TERM (TODAY THROUGH THURSDAY)...
00-02Z RUC13 SHOWS TEMPS TO GET UP INTO THE M60S-M70S TODAY WITH S-SW
SFC WINDS AT 5-15G30 KTS. T1MAX TEMPS ARE IN THE L70S-L80S TODAY. FEW
TWEAKS TO FIRST PERIOD TEMPS/WINDS BASED ON THIS DATA AND MESONET
OBS. LOW-LVL MSTR TO CONT TO AFFECT THE FA TODAY. RUC SHOWS MOCLDY
SKIES ACRS THE FA TODAY.

H85 CAA TO TAKE PLACE ACRS THE FA TODAY THRU EARLY ON WED...THEN WAA
FOR LATER ON WED THRU THU. LOW-LVL MSTR ADVECTION TO TAKE PLACE ACRS
THE FA EARLY TODAY AND AGAIN ON THU. SOME LOW-LVL MSTR TO AFFECT THE
FA TONITE AND EARLY ON WED...AND AGAIN ON THU. LOW-LVL LAPSE RATES TO
BE HI ACRS THE FA OVER THE NEXT 3 AFTERNOONS. SOME MID-LVL MSTR TO
AFFECT THE FA EARLY TODAY AND THE NRN FA ON THU. PW VALUES ACRS THE
FA LOOK TO BE 0.5-1.4 TODAY...0.5-0.75 TONITE THRU WED NITE...THEN
AROUND AN INCH ON THU. CAPES ACRS THE FA APPEAR TO BE AOB 1100 J/KG
TODAY AND BLW 1000 J/KG ON THU.

ENVIRONMENT ACRS THE FA APPEARS TO BE MODERATE TO HIGHLY SHEARED WITH
WET-BULB ZERO HTS OF 7-10 KFT TODAY. SHEAR APPEARS TO GET WEAKER WITH
TIME ACRS THE FA AS THE DAY PROGRESSES TODAY THOUGH. LACK OF STRONG
INSTABILITY AND PLENTY OF CLDS ACRS THE FA APPEAR TO BE LIMITING
FACTORS FOR ANY SVR WX TODAY. WOULD NOT BE SURPRISED TO SEE ANY +TSRA
THAT DO HAPPEN TO FORM ACRS THE FA CAUSING SOME STRONG WIND GUSTS
THOUGH. LATER SHIFTS WILL NEED TO KEEP AN EYE ON THIS. FOR NOW...WILL
CONT TO MENTION TS POSSIBLE ACRS THE FA TODAY WITH NO ENHANCED
WORDING.

IR SAT PIX SHOW PLENTY OF CLDS ACRS THE FA ATTM. BUFCAN/88D MOSAIC
SHOWS A FEW LT RETURNS MOVING ACRS THE FA FROM THE WEST ATTM. WILL
CONT TO HANG ONTO LIKELY POPS ACRS THE FA FOR ANY CONVECTION TODAY.
THE REST OF THE GOING FCST FOR THE SHORT-TERM PERIOD LOOKS PRETTY
GOOD...WITH THE NEXT SMALL CHC FOR ANY PCPN ACRS THE FA ON
THU AFTERNOON. T1MIN TEMPS TONITE AND ON WED NITE APPEAR TO BASICALLY
BE 45-55F. T1MAX TEMPS ARE 75-80 ON WED.

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
NO CHANGES TO THE GOING FCST FOR NOW...EXCEPT TO TRY AND MESH A LIL
BETTER WITH SURROUNDING WFOS.

WRK ZONES AND PRELIM ISC GRIDS AVAILABLE. ALL FINAL PRODUCTS BY
4 AM.

.AVIATION...
HV INDCD PTCHY IFR IN ERLY MRMG FG THRU ABT 10Z ACRS CNTRL/ERN VT DUE
TO WK WNDS AND SLOWNESS OF MOISTURE TO ADVECT E. OTRW PTCHY FG AT
KSLK THRU 08Z WITH UNRESTD VSBY ELSW BEFORE NXT WX SYS IMPACTS AREA.

SFC LO OVR SRN ONT ERLY THIS MRNG FCST TO MOV ACRS SRN QUE TDY AND
INTO THE GULF OF ST LAW TNGT. ONE WK FNTL BNDRY JUST N OF VT/CANADIAN
BORDER WL NOT IMPACT OUR AREA. HOWEVER MAIN CDFNT ASOCD WITH SFC LO
WL MOV W TO E ACRS OUR AREA DURG THE LATE MRNG AND ERLY AFTN. NOTED
H/3 WND MAX ACRS NRN OH VLY BUT EXPECT FAVORED TSTM AREAS TO BE IN
SRN CANADA AND FROM SRN NEW ENG SOUTHWARD. THUS HV JUST INDCD SHWRS
AT TAF SITES.

FOR TDY SCT-BKN CLDS AFT 12Z 040-060 BKN080 WITH VSBY 5SM AT TIMES IN
SCT -SHRA. PCPN SHUD BE ENDG IN NRN NY ARND 16-18Z AND VT BY 20Z.
TNGT EXPC SCT CLDS 060-080.

HV INDCD S OR SW WND GSTS TO 25 KTS AFTR 12Z BASED ON VAD WND PROFILE
AND H/8 DATA FM 00Z/19TH. SFC WND SHFTS TO W BY LATE MRNG AND ERLY
AFTN.

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SYNOPSIS/SHORT TERM/LONG TERM...MURRAY
AVIATION...SFH
Hazardous weather outlook, Sep 20, 3:12 AM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
412 AM EDT TUE SEP 20 2005

NYZ026>031-034-035-087-210815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
412 AM EDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING
INTO THE EARLY AFTERNOON. A FEW THUNDERSTORMS MAY HAVE GUSTY
WINDS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VTZ001>012-016>019-210815-
GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-
LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-
WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
412 AM EDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
VERMONT...CENTRAL VERMONT...NORTHWEST VERMONT AND NORTHEAST
VERMONT.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS FROM MID MORNING
INTO THE MID AFTERNOON. A FEW THUNDERSTORMS MAY HAVE GUSTY WINDS.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 20, 4:53 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
553 AM EDT TUE SEP 20 2005

NYZ026-027-029-030-087-201045-
NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-SOUTHWESTERN ST.
LAWRENCE-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-

AT 543 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM AROUND 5 MILES NORTH OF WEST PIERREPONT TO
AROUND 25 MILES SOUTH OF FOWLER IN NEW YORK STATE...MOVING NORTHEAST
AT 55 MPH.

THESE STRONG THUNDERSTORMS...WITH WIND GUSTS IN EXCESS OF 40 MPH
AND SMALL HAIL...WILL BE NEAR DE KALB...EDWARDS BY 610 AM...NEAR
PYRITES...HERMON BY 620 AM...NEAR COLTON...WEST PIERREPONT BY
630 AM...NEAR PARISHVILLE...WADDINGTON BY 640 AM...NEAR MOIRA AND
BURKE BY 650 AM.

THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE BEFORE THESE STORMS
APPROACH.

MURRAY

The radar

The Ft Drum radar (KTYX), 76 km away, was scanning. The volume nearest the first event began at 10:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Lawrence

When
September 20, 5:25 AM EST to 5:35 AM EST
Where
St. Lawrence County, Newton Falls
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.217, -74.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474996.